NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Pain relief for gum grafting
My son had a gum graft procedure for a small spot. He received Vicodin as one of the pain control meds. Later on I had gum grafting done for all the front teeth. I told the specialist right off that the last time I had Vicodin for a migraine I had vomiting. Instead I took prescription ibuprofen. Since Vicodin makes me vomit, are there other medications that will also make me vomit? Fortunately I no longer have to take regular pain meds for migraine because of Imitrex. The gums above the top teeth next to my front teeth are receding as well, and I fear I am going to need gum grafting there as well. Is it done on top? I never had braces and my teeth erupted out of the gum line due to over crowding. So I am asking two questions, about the pain meds and vomiting, and whether gum grafting is done on top teeth. Thank you.
1. Vicodin has Tylenol in it. So you may respond to Tylenol the same way. There are several other medications that you can take. If you are OK with Ibuprofen, there is Ibuprofen available in a high dose. You can also use the same pain killer that you are using for migraines.
2. Yes, the surgery can be done on upper teeth. The success rate depends on the severity of bone loss and root anatomy.
Binnaz Leblebicioglu, DDS, MS, PhD
Associate Professor of Periodontology
College of Dentistry
The Ohio State University